Iowa, 2017

Hail and Damaging Winds in Iowa, June 14, 2017

June 14, 2017 · NWS DVN · 19 events in 6 counties and zones

A hot a humid air mass led to scattered thunderstorms the morning and afternoon of June 14th, 2017. The scattered thunderstorms brought heavy rain rates, and spotty severe weather reports across eastern Iowa, northwest Illinois, and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A hot a humid air mass led to scattered thunderstorms the morning and afternoon of June 14th, 2017. The scattered thunderstorms brought heavy rain rates, and spotty severe weather reports across eastern Iowa, northwest Illinois, and northeast Missouri. The most significant severe weather occurred late in the afternoon, as storms moved east across Bureau and Putnam Counties into La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 3:01 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 14, 3:01 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
401 AM CDT Wed Jun 14 2017

.SYNOPSIS...
Issued at 359 AM CDT Wed Jun 14 2017

Several large storm complexes continued tonight well to our west
from The MN arrowhead across MN, western IA into northeast MO and
eastern KS. These were on the edge of the cyclonic flow aloft
between the large upper low over western ND and a flattening upper
level ridge axis from the mid MS valley into the Great Lakes
region. Trends so far tonight have been for outflow boundaries
from reforming storm complexes over western IA to dissipate as
they advance eastward away from the elevated moisture transport
and into the less favorable, mostly capped and weakly sheared
environment over eastern IA. At the surface, it remained very warm
and somewhat humid with 3 am temperatures in the 70s and
dewpoints in the upper 60s to around 70 with light southerly winds
under increasing upper level clouds from the upstream convection.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 359 AM CDT Wed Jun 14 2017

Main focus is on convective trends as the overall setup becomes much
more favorable for thunderstorms than the area has seen over the
past week. There is a potential for some storms to be strong to
severe, and SPC maintains a slight risk over the entire forecast
area.

The upper level ridge, and capping dome of very warm air aloft will
continue to break down today as the upper level flow becomes more
zonal. This will allow the weak surface front, that has lingered out
west the past several days to push east through the area tonight
acting as the primary trigger for showers and thunderstorms. Ahead
of this, potential outflow boundaries and forcing from one or more
convectively induced shortwaves out over the plains will be the
driver of convective trends today.

In the near term, a weak outflow boundary about to enter our
northwest and new one taking shape over central IA will be the
primary triggers for thunderstorms as they proceed E-SE into the
forecast area early this morning. Confidence in how long these
boundaries hold together and their potential to trigger more than
isolated showers and thunderstorms over the local area remains
low. Convective allowing high res models tonight have had a poor
handle on this evolution and offer differing scenarios, with some
triggering new rounds of widespread storms over the MS valley
within the next several hours and others remaining dry. Instead of
biting off on a low confidence specific solution, will keep a
broad brush approach with widespread chance pops going for the
forecast area this morning and continue to monitor trends for
more specific updates.

Later today, there will likely be a back edge of the high level
cloud cover from upstream convection providing sunshine by late
morning and early afternoon, leading to further destabilization
and renewed convection along boundaries. There will be a focusing
upper level shortwave to trigger more organized activity in the
afternoon into early evening, with the cold front sweeping through
overnight to end the precipitation potential from northwest to
southeast. Will stay with high chance pops during the afternoon,
then a period of likely pops in the evening hours over the east.

As far as the severe potential: storms this morning will mainly be
outflow dominated with wind gusts of 40 plus mph the main concern.
This afternoon and evening, with storms developing in a high
instability, but modest shear environment, any boundaries will be
critical for possible supercell development with associated threats
of large hail and damaging wind and a very low potential for
tornadoes. Otherwise, the main threats will be bowing segments in
mostly linear storm complexes capable of producing damaging
winds.

Temperatures will be highly dependent on cloud cover and have stayed
conservative with highs in the upper 80s to around 90. With
dewpoints holding in the upper 60s to around 70, max heat index
values will push the lower to mid 90s, which would be slightly lower
than the past couple days.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 359 AM CDT Wed Jun 14 2017

Thursday

Hot and dry in the lower 90s on avg across E Iowa/NW Illinois. Went
a few degrees above the blended guidance because the drier air will
be easier to heat up. The warmest temps should coincide with a +20 C
850mb thermal ridge forecast to overspread the SW half of the CWA
during the mid to late afternoon. Have highs between 92-94 F in this
area. Fortunately, dewpoints will fall into the 60s and 50s for most
locations, which will cap heat indices at or a few degrees below the
ambient air temps.

For Thursday evening and night, there are major differences
regarding convection. NAM/GFS are much more aggressive than the
ECMWF/CMC. Current forecast has 30-40% PoPs and overall confidence
is low. One possible scenario is a mid-level vorticity max provides
enough ascent to focus convective development along a low-level
boundary, and on the northern edge of the cap, during the late
afternoon from NE Iowa into north-central Kansas. This scattered
convection may then propagate to the ESE into the DVN CWA. The
overall severe weather threat appears low, but a few strong storms
are possible, especially in the counties along and south of highway
34.

Friday

Increasing humidity as dewpoints rise back into the 60s. For temps,
the model blend has highs in the mid to upper 80s.

Another vort. max progged to quickly translate through the Central
Plains into the Upper Mississippi Valley. Latest model guidance
indicates the greatest chance for thunderstorms is Friday evening or
night when the nocturnal low-level jet ramps up. However, 20-30%
PoPs are going through the day, increasing to 30-50% at night.
Environmental kinematics (0-6 km bulk shear +35 kts) and
thermodynamics are favorable for some strong or severe
thunderstorms. Since this is several days away, the details on
timing and coverage are unclear.

Saturday

We repeat the process again on Saturday with yet another chance for
showers and thunderstorms - best chances are during the evening and
overnight. We'll have to monitor for severe potential because a hot
and humid air mass will be present when a stronger trough drops in
from the NW. The trough will increase deep layer shear significantly
by the mid to late evening.

Sunday through Wednesday

Models in agreement on a pattern change to NW 850-500mb flow and
near normal temps/lower humidity. Aside from occasional low chances
for light showers, much of this 4 day stretch looks dry. The overall
threat for heavy rain is very low. Uttech

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1147 PM CDT Tue Jun 13 2017

Convective allowing models continue to have a wide variety of
solutions in regards to convective coverage and timing overnight
through Wednesday. Have opted for a 4-hr tempo group overnight at
each site to handle initial batch of storms moving into central
Iowa at this time. Additional rounds could develop later
Wednesday morning and again Wednesday afternoon. Did not want to
depict such a lengthy period of storm chances with such low
confidence, and have emphasized the afternoon period with VCTS
groups. Ceilings will be mainly low VFR with some lower
visibilities in more intense storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Uttech
AVIATION...RP Kinney
Hazardous weather outlook, Jun 14, 4:05 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
505 AM CDT Wed Jun 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
505 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible today and tonight. The Storm
Prediction Center has a slight risk over the entire outlook area.
Scattered thunderstorms early this morning may produce small
hail, heavy downpours and wind gusts up to 40 mph, especially over
eastern Iowa. Severe thunderstorms with damaging wind, large hail
and isolated tornadoes will be more likely in the afternoon and
early evening hours over the entire outlook area.

Hot and humid conditions are expected again today with heat index
readings as high as the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are periodic chances for thunderstorms Thursday night
through Saturday night.

For the first round Thursday night into early Friday morning, a
few strong storms are possible in the counties along and south of
highway 34. The main threats are strong wind gusts and lightning.

There is a marginal risk for severe thunderstorms on Friday
across the entire outlook area. The best chance for storms is
Friday evening or Friday night. Damaging winds and large hail are
possible with the strongest storms. Thunderstorm coverage will
likely remain scattered.

Strong or severe thunderstorms are possible Saturday afternoon
into Saturday night. However, confidence is low with respect to
timing and areal coverage. Please stay tuned to forecast updates
through this week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and evening.

Sheets/Uttech

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 14, 4:20 AM CST
Where
Iowa County, Marengo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.800, -92.070

Wind gusts were estimated to be 60 to 65 mph on the gust front of the storm, and this downed multiple trees in town. One tree fell onto power lines causing the pole to snap. Time estimated from radar data.

Thunderstorm Wind, Linn

When
June 14, 4:40 AM CST
Where
Linn County, 1.72 mi SE of Cedar Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -91.630

Small limbs were reported blown down.

Thunderstorm Wind, Linn

When
June 14, 4:50 AM CST
Where
Linn County, 1.72 mi NW of Marion Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.550

A semi was blown over on Highway 13 from thunderstorm outflow winds. The time was estimated from radar data.

Thunderstorm Wind, Linn

When
June 14, 4:55 AM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.970, -91.670

The public reported several trees snapped in half between 19th street and Blairs Ferry road. The time was estimated from radar data.

Thunderstorm Wind, Linn

When
June 14, 5:00 AM CST
Where
Linn County, 0.69 mi N of Cedar Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -91.650

A 8 to 10 inch diameter tree snapped at base. The time was estimated from radar data.

Thunderstorm Wind, Linn

When
June 14, 11:00 AM CST
Where
Linn County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -91.420

Tree limbs were reported down in southeast corner of Mt Vernon and power was knocked out to the city of Mt Vernon.

Thunderstorm Wind, Des Moines

When
June 14, 12:55 PM CST
Where
Des Moines County, 1.25 mi WNW of Mediapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.170

A residential swing set was damaged.

Thunderstorm Wind, Des Moines

When
June 14, 1:00 PM CST
Where
Des Moines County, 1.25 mi WNW of Mediapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.170

A spotter estimated winds of 60 mph.

Hail, Lee

When
June 14, 3:46 PM CST
Where
Lee County, 3.22 mi ESE of Croton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -91.620

Hail, Dubuque

When
June 14, 5:09 PM CST to 5:17 PM CST
Where
Dubuque County, 0.86 mi NW of Center Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.510, -90.710

Trained spotters reported numerous hail reports of 1 to 1.75 inch diameter hail across central and eastern Dubuque County, including the city of Dubuque.

Hail, Dubuque

When
June 14, 5:11 PM CST
Where
Dubuque County, 0.51 mi W of Dubuque
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -90.680

Hail, Dubuque

When
June 14, 5:12 PM CST
Where
Dubuque County, 1.53 mi E of Asbury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.720

Hail, Dubuque

When
June 14, 5:12 PM CST
Where
Dubuque County, 1.68 mi WSW of Center Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -90.730

Hail, Dubuque

When
June 14, 5:12 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
1 in hail
Reported by
State Official
Coordinates
42.500, -90.690

Hail, Dubuque

When
June 14, 5:12 PM CST
Where
Dubuque County, 1.38 mi N of Center Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.700

Hail, Dubuque

When
June 14, 5:13 PM CST
Where
Dubuque County, 1.47 mi NNE of Dubuque
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.660

Hail, Dubuque

When
June 14, 5:15 PM CST to 5:20 PM CST
Where
Dubuque County, 1.02 mi W of Center Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -90.720

The hail lasted for 5 minutes.

Hail, Dubuque

When
June 14, 5:15 PM CST
Where
Dubuque County, 1.53 mi E of Asbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.720

Hail, Jackson

When
June 14, 6:50 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.070, -90.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693411, 693409, 693407, 693410, 693408, 744391, 700642, 693412, 693404, 693405, 700634, 693406, 700635, 700636, 700637, 700638, 700639, 700640, 700641.